Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Hastings, NE

July 5, 2016Adams County, Hall County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 7:04 PM CDT for Adams County, Hall County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 7:04 PM CDT (00:04 UTC)
Expired
Jul 5, 2016, 7:45 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adams County, NE, Hall County, NE

The radar

The Grand Island radar (KUEX), 45 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:16 PM CDTTSTM WND GST 602 S Doniphan, NETRAINED SPOTTER REPORTED A 60MPH WIND GUST 2 SOUTH OF DONIPHAN NEAR THE SEED PLANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KGID 060004
SVRGID
NEC001-079-060045-
/O.NEW.KGID.SV.W.0217.160706T0004Z-160706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PROSSER...OR
  15 MILES NORTHWEST OF HASTINGS...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HASTINGS...WOOD RIVER...DONIPHAN...ALDA...PROSSER AND HANSEN. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 293 AND 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4062 9837 4066 9872 4086 9872 4086 9836
TIME...MOT...LOC 0004Z 200DEG 7KT 4074 9861 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINLEIN
2 follow-up statements
270 
WWUS53 KGID 060031
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT TUE JUL 5 2016

NEC001-060040-
/O.CAN.KGID.SV.W.0217.000000T0000Z-160706T0045Z/
ADAMS NE-
731 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAMS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4071 9837 4071 9856 4086 9857 4086 9836
TIME...MOT...LOC 0030Z 199DEG 14KT 4083 9846 

$$

NEC079-060045-
/O.CON.KGID.SV.W.0217.000000T0000Z-160706T0045Z/
HALL NE-
731 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN HALL COUNTY...

AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALDA...OR 7
MILES SOUTHWEST OF GRAND ISLAND...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DONIPHAN AND ALDA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4071 9837 4071 9856 4086 9857 4086 9836
TIME...MOT...LOC 0030Z 199DEG 14KT 4083 9846 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINLEIN
351 
WWUS53 KGID 060040
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT TUE JUL 5 2016

NEC079-060050-
/O.EXP.KGID.SV.W.0217.000000T0000Z-160706T0045Z/
HALL NE-
740 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALL COUNTY WILL
EXPIRE AT 745 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4071 9837 4071 9856 4086 9857 4086 9836
TIME...MOT...LOC 0038Z 200DEG 7KT 4083 9846 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:54 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 6:54 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 5 2016

A surface trough evident in both observations and on radar this
afternoon extends from around Fullerton Nebraska southwest towards
Cambridge Nebraska. Expect this trough to be the focus of shower
and thunderstorm development through the late afternoon and
evening hours as the CAP continues to erode and an upper level
disturbance approaches from the west.

With ample instability in place...once the CAP breaks...expect
some of these storms to rapidly intensify...with the possibility
of large hail and strong wind gusts both possible. That
said...with very modest shear...continue to think that widespread
severe weather is rather unlikely...and more than likely any
reports of large hail should be very isolated and the duration of
the strongest storms will be relatively brief. While widespread
severe weather seems unlikely...with elevated instability
persisting through the overnight hours and the approaching upper
level disturbance...expect a rather active evening across the
local area with likely the best chance for widespread rainfall of
the entire forecast period...with many of the short term forecast
models developing a line of precipitation and propagating it
southeastward across the entire forecast area during the overnight
hours.

For Wednesday...expect significant instability to build across the
local again...with slightly more significant shear to work with.
That said...the CAP is expected to be stronger and the forcing of
the subsequent disturbance will be primarily during the evening
and overnight hours...so the daytime is expected to remain dry
with another round of near 100 degree or greater heat index
values expected across much of the local forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 5 2016

Periodic small chances for thunderstorms are evident through the
extended periods...albeit most areas will likely remain dry as
coverage is not expected to be widespread any particular day.

Starting Wednesday night...expect the next upper level disturbance
to brush the northern half of the forecast area potentially
sparking some elevated thunderstorm activity during the evening
and overnight hours. While coverage of thunderstorm activity is
uncertain...with significant elevated instability and some deep
layer shear to work with...could see a few storms develop large
hail to the size of golf balls and damaging wind gusts...and not
surprisingly much of south central Nebraska is highlighted with a
slight risk of severe weather from the storm prediction center
again tomorrow.

Thereafter...thunderstorm chances diminish across the majority of
the forecast area for Thursday and Friday...albeit a few storms
will be possible across the northern and eastern fringes of the
local area behind a passing cold front Thursday afternoon. That
said...expect a slightly cooler airmass to settle in behind this
front bringing some relief to the local area later this week and
through the upcoming weekend...when high temperatures are expected
to return to near or just below normal.

Additional chances for thunderstorms then return to the forecast
area Saturday through next Tuesday...as several weak disturbances
traverse the plains.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Jul 5 2016

Thunderstorms have erupted over KEAR and another thunderstorm
headed toward KGRI from the south. Warnings have been issues for
these storms as hail the size of quarters to half dollard have
been reported. More thunderstorms could occur for much of the rest
of the night. VFR conditions are forecast after midnight.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES
WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY
ACROSS AREAS EAST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Jul 5, 5:52 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUL 5 2016

NEZ061-073-052300-
PHELPS NE-BUFFALO NE-
552 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN PHELPS COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELM CREEK...OR 12 MILES NORTH OF
HOLDREGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELM CREEK AND ODESSA AROUND 600 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 257 AND 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4053 9939 4061 9947 4078 9931 4066 9918
TIME...MOT...LOC 2252Z 227DEG 18KT 4062 9936

KELLEY
Local storm report, Jul 5, 5:57 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             HASTINGS                40.59N 98.39W
07/05/2016  E1.00 INCH       ADAMS              NE   PUBLIC

&&

HEINLEIN
Local storm report, Jul 5, 6:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             HASTINGS AIRPORT        40.60N 98.43W
07/05/2016  M1.25 INCH       ADAMS              NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL FALLING NEAR AIRPORT

&&

PBEDA
Local storm report, Jul 5, 6:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             HASTINGS                40.59N 98.39W
07/05/2016  E0.50 INCH       ADAMS              NE   TRAINED SPOTTER

            AT BURLINGTON AND 14TH ST.

&&

KELLEY
Local storm report, Jul 5, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 N HASTINGS            40.68N 98.39W
07/05/2016  M1.00 INCH       ADAMS              NE   NWS EMPLOYEE

            6 N OF HASTINGS ALONG HWY 281

&&

PBEDA
Special weather statement, Jul 5, 6:31 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT TUE JUL 5 2016

NEZ061-052345-
BUFFALO NE-
631 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER KEARNEY...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER KEARNEY...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEARNEY...GIBBON AND RIVERDALE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 269 AND 287.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4077 9918 4088 9895 4068 9878 4065 9894
      4066 9898 4065 9900 4066 9916
TIME...MOT...LOC 2331Z 254DEG 22KT 4071 9906

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:05 PM CDTSpecial Weather StatementGIDSherman10 min
Jul 5, 7:20 PM CDTFlash Flood WarningGIDAdams, Hall3 hr
Jul 5, 7:26 PM CDTSpecial Weather StatementGIDHamilton, Merrick34 min
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningGIDHall, Howard35 min
Jul 5, 7:36 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York39 min
Jul 5, 7:49 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance25 min
Jul 5, 8:08 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk52 min
Jul 5, 8:27 PM CDTSevere Thunderstorm WarningGIDPolk48 min
Jul 6, 12:59 AM CDTSpecial Weather StatementGIDSherman31 min
Jul 6, 1:10 AM CDTSpecial Weather StatementGIDFillmore50 min
Jul 6, 1:26 AM CDTSpecial Weather StatementGIDHoward34 min
Jul 6, 1:39 AM CDTSpecial Weather StatementGIDNance51 min
Jul 6, 2:36 AM CDTSpecial Weather StatementGIDPolk24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.